Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 64, NWS Midland/Odessa, TX

September 12, 2008Borden County, Dawson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2008, 5:30 AM CDT for Borden County, Dawson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2008, 5:30 AM CDT (10:30 UTC)
Expired
Sep 12, 2008, 8:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Dawson County, TX

The radar

The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 121030
FFWMAF
TXC033-115-121330-
/O.NEW.KMAF.FF.W.0064.080912T1030Z-080912T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 AM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BORDEN COUNTY IN WEST TEXAS...
  DAWSON COUNTY IN WEST TEXAS...

* UNTIL 830 AM CDT

* AT 524 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING IN DAWSON COUNTY ON S.H. 349.  THE HEAVIEST OF THIS RAIN
  HAS MOVED INTO BORDEN COUNTY AND FLOODING IS EXPECTED.  THIS RAIN
  WAS MOVING NORTHEAST AT 14 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  GAIL...
  LAMESA...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

LAT...LON 3292 10191 3293 10120 3255 10121 3253 10215

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 4:56 AM CDT, 34 minutes earlier.

Area forecast discussion, Sep 12, 4:56 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 AM CDT FRI SEP 12 2008

.DISCUSSION...
EARLY MORNING SATELLITE/RADAR IMAGERY SHOWS A BAND OF MODERATE TO
HEAVY RAIN SHOWERS...WITH ISOLATED EMBEDDED THUNDERSTORMS...
EXTENDING FROM THE BIG BEND REGION NORTHWARD THROUGH THE TRANS
PECOS REGION AND THE PERMIAN BASIN. SOME GOOD RAINFALL TOTALS
NOTED AROUND THE REGION UNDERNEATH THIS ACTIVITY...WE HAVE PICKED
UP 0.46 INCHES LOCALLY AT THE MIDLAND INTL AIRPORT SINCE MIDNIGHT.
SOUTHWEST FLOW ALOFT WILL PERSIST ACROSS THE REGION AGAIN TODAY...
AND EXPECT ADDITIONAL SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP AS LIFT INCREASES AHEAD OF APPROACHING
EMBEDDED SHORTWAVES. VERY HEAVY RAIN WILL BE POSSIBLE THROUGH THE
DAY...THE KMAF SPECIAL 06Z UPPER AIR SOUNDING TAKEN IN SUPPORT OF
HURRICANE IKE INDICATED A PW VALUE OF 1.97 INCHES. HAVE DECIDED TO
EXPAND THE FLASH FLOOD WATCH TO INCLUDE THE ENTIRE CWFA
TODAY...AND WILL RUN THROUGH 00Z. HAVE GENERALLY GONE ABOVE MOS
GUIDANCE FOR POPS TODAY GIVEN THE PROGGED RICH MOISTURE/ADDITIONAL
APPROACHING LIFT. HAVE ALSO UNDERCUT GUIDANCE NUMBERS FOR HIGHS
YET AGAIN...GIVEN THE EXPECTED CLOUD COVER/RAIN.

HURRICANE IKE IS EXPECTED TO MAKE LANDFALL NEAR THE UPPER TEXAS
COAST LATE TONIGHT/EARLY SATURDAY MORNING. THE LATEST NHC TRACK
CONTINUES TO SHOW IKE MAKING A SHARP TURN NORTHWARD ACROSS EAST
TEXAS AND SOUTHEAST OKLAHOMA SATURDAY AND SAT NIGHT...BEFORE
QUICKLY TRACKING NORTHEASTWARD ACROSS ARKANSAS SUNDAY. MOST OF THE
MOISTURE ASSOCIATED WITH IKE IS ANTICIPATED TO REMAIN WELL EAST OF
OUR CWA. HOWEVER...MODEL PROGS DO STILL SHOW SOME REMNANT MID
LEVEL MOISTURE ACROSS THE REGION SATURDAY AFTERNOON...SO LEFT A
CHANCE OF SHOWERS/TSTORMS IN THE FORECAST ACROSS MOST AREAS. SURFACE
FLOW WILL BECOME NORTHERLY SUNDAY AND MONDAY ON THE WESTERN SIDE
OF THE DEPARTING TROPICAL CYCLONE AS SURFACE RIDGING BUILDS INTO
THE CENTRAL PLAINS. THE SURFACE HIGH IS EXPECTED TO BUILD ACROSS
WEST TEXAS AND SOUTHEASTERN NEW MEXICO DURING THE EARLY TO MIDDLE
PORTION OF NEXT WEEK. THIS WILL BRING COOLER TEMPERATURES AND DRY
WEATHER TO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              80  68  82  65  /  60  40  30  40
CARLSBAD NM                82  62  84  60  /  60  30  20  20
DRYDEN TX                  85  72  90  69  /  60  30  30  20
FORT STOCKTON TX           84  69  85  67  /  60  30  20  20
GUADALUPE PASS TX          81  60  78  59  /  50  30  20  20
HOBBS NM                   81  64  85  64  /  60  40  30  20
MARFA TX                   79  60  81  58  /  60  20  20  20
MIDLAND INTL AIRPORT TX    80  68  84  65  /  60  40  30  30
ODESSA TX                  80  68  85  64  /  60  40  30  30
WINK TX                    84  70  89  68  /  60  40  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     GAINES...GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...
     PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
     PECOS...TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
     BORDEN...CRANE...DAWSON...ECTOR...GLASSCOCK...HOWARD...
     MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON.

&&

72/21
Hazardous weather outlook, Sep 12, 4:20 AM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CDT FRI SEP 12 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
420 AM CDT FRI SEP 12 2008 /320 AM MDT FRI SEP 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND
TONIGHT ACROSS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE AREA TODAY.  THE HIGHEST
RAIN CHANCES WILL BE ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS.

ALSO RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO
JOHNSON RANCH DUE TO WATER RELEASES FROM LUIS LEON RESERVOIR.  ADDITIONAL
RAINFALL WILL ONLY AGGRAVATE THE ONGOING FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN CHANCES WILL REMAIN HIGH INTO SATURDAY BUT THEN BEGIN TO DECREASE.
RIVER FLOODING ALONG THE RIO GRANDE WILL CONTINUE NEXT SEVERAL DAYS.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:35 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Sep 11, 8:36 PM CDTFlash Flood WarningMAFPresidio6 hr
Sep 11, 9:55 PM CDTFlash Flood WarningMAFGaines6 hr
Sep 11, 10:50 PM CDTFlash Flood WarningMAFPresidio6 hr
Sep 11, 11:21 PM CDTFlash Flood WarningMAFAndrews4 hr
Sep 11, 11:32 PM CDTFlash Flood WarningMAFBrewster5 hr
Sep 12, 1:32 AM CDTFlash Flood WarningMAFDawson, Martin4 hr
Sep 12, 1:41 AM CDTFlash Flood WarningMAFPecos5 hr
Sep 12, 2:53 AM CDTAreal Flood AdvisoryMAFEctor3 hr
Sep 12, 3:16 AM CDTAreal Flood AdvisoryMAFBorden3 hr
Sep 12, 3:19 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Sep 12, 3:37 AM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell5 hr
Sep 12, 9:39 AM CDTAreal Flood WarningMAFBrewster, Presidio24 hr
Sep 12, 2:14 PM CDTFlash Flood WarningMAFScurry3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.